Texas, 2003

Hail in Texas, June 18, 2003

June 18, 2003 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms produced large hail over the southwestern Texas panhandle during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail over the southwestern Texas panhandle during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 18, 2:04 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED JUN 18 2003

RING OF CNVTN AROUND THE PNHDLS ATTM WITH ACTVTY CONFINED TO PARTS
OF THE OK PNHDL AND ERN TX PNHDL.  SHRTWV EVIDENT ON WATER VAPOR
IMAGERY OVR THE OK PNHDL AND ONLY THE GFS REFLECTS THIS FEATURE.
PRECIP-FREE ATTM ACRS MOST OF THE WRN AND CNTRL TX PNHDL...LIKELY
DUE TO SUBSIDENCE ON THE BACK-SIDE OF THIS SHRTWV.  A MUCH
STRONGER SHRTWV IS ALSO EVIDENT ON WATER VAPOR COMING OUT OF ERN AZ
INTO WRN NM AND THIS IS ALSO REFLECTED IN THE GFS.  FEEL THAT THIS
WL ALLOW FOR SCT TO NMRS CNVTN TO DVLP LTR TDA INTO THIS EVE AND
OVRNGT TNGT.  CSDRBL CLD COVER ACRS THE PNHDLS ALSO HELPING TO
INHIBIT CNVTV DVLPMT FOR THE TIME BEING.  SFC ANALYSIS INDICATING AN
OUTFLOW BNDRY OR WK CDFNT STRETCHING FM NERN KS INTO SWRN KS AND
THEN ACRS SERN CO NWWD INTO WRN CO.  THIS BNDRY LIKELY TO SAG
FURTHER SWD TNGT SPCLY AS CNVTN BCMS BETTER ORGANIZED THIS EVE AND
TNGT.  THIS BNDRY...A WK STEERING FLOW...THE SHRTWV MOVG EWD OUT OF
WRN NM...AND A VERY MOIST AMS SHOULD RESULT IN SLOW-MOVG TSTMS
WITH LCLY HVY RNFL.  CONTEMPLATED ABT ISSUING A FFA FOR TNGT...BUT
HELD OFF AS THE HVIEST RNFL THE LAST DAY OR SO HAS BEEN OVR THE
NWRN SXNS OF THE FA W OF KDHT AROUND THE TX-NM STATE LN.  CANNOT
RULE OUT SOME FLOODING PROBLEMS OVRNGT TNGT.

STRONG SHRTWV OVR NM TO MOV SLOLY EWD INTO THE FA BY 00Z FRI...SO
CONTD WITH CHC POPS THU AND A LTL BETTER CHC THU NGT AS STRONG
SHRTWV (CNVTV FEEDBACK?) OVR CO TRAILING INTO NERN NM LIFTS NEWD.
UPR FLOW TRANSITIONS FM WK NWLY TNGT TO WK ZONAL THU AND THEN SWLY
BY THU NGT INTO FRI.  FEEL PRECIP CHC/S ON THE WANE FRI AND FRI NGT
AS SHRTWV RDGG TAKES PLACE OVR THE SRN HI PLNS.  LGWV TROF ACRS THE
WRN STATES BY THEN END OF THE WK NOT FCSTD TO IMPACT THE PNHDLS
MUCH...IF AT ALL.  ONE LEADING SHRTWV LIFTING NEWD OUT OF THE SWRN
STATES AND FOUR-CORNERS RGN FRI AND FRI NGT FCSTD TO WKN QUICKLY
AS IT APCHS THE CNTRL RCKYS.  LTL IN THE WAY OF SHRTWV ENERGY AND UPR
RDG BUILDING OVR THE SRN PLNS STATES THIS WKND INTO ERY NEXT WK
SHOULD PROVIDE DRY AND UNSEASONABLY WARM CONDITIONS FOR THE PNHDLS.

LEE SIDE SFC TROF FCSTD TO DVLP BY FRI AFTN AND FRI NGT WHICH IS
FCSTD TO DPN AND MOV EWD ACRS THE FA SAT AND SAT NGT.  DRY DNSLPG
SWLY SFC FLOW FCSTD FRI NGT AND SAT...BCMG WLY SAT NGT...AND THEN
SWLY AGAIN SUN INTO MON AND TUE.

FCSTID = 11

AMARILLO    59 79 61 86 / 60 30 50 30
BEAVER      60 79 61 85 / 60 30 50 30
BOISE CITY  57 77 58 85 / 70 30 50 30
BORGER      60 80 62 87 / 60 30 50 30
BOYS RANCH  58 79 60 88 / 70 30 50 30
CANYON      60 81 61 88 / 60 30 50 30
CLARENDON   64 82 64 87 / 40 30 50 30
DALHART     57 77 57 87 / 70 30 50 30
GUYMON      59 79 61 85 / 60 30 50 30
HEREFORD    60 82 61 91 / 60 30 50 30
LIPSCOMB    62 79 61 85 / 50 30 50 30
PAMPA       63 80 63 86 / 50 30 50 30
SHAMROCK    65 82 65 86 / 40 30 50 30
WELLINGTON  65 83 65 87 / 40 30 50 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 18, 12:00 PM CST, 2 hours 9 minutes before
OKZ001>003-TXZ001>020-191200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP ARE EXPECTED TO STAY
BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THE THUNDERSTORMS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SP

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deaf Smith

When
June 18, 2:09 PM CST
Where
Deaf Smith County, Hereford
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.400

Hail, Deaf Smith

When
June 18, 2:13 PM CST
Where
Deaf Smith County, Hereford
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.400

Hail, Deaf Smith

When
June 18, 2:15 PM CST
Where
Deaf Smith County, 1 mi SW of Hereford
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.800, -102.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366444, 5366445, 5366446.